SEARCH

SEARCH BY CITATION

Keywords:

  • adverse effects;
  • antiepileptic drugs;
  • epilepsy;
  • molecular biology;
  • inherited metabolic disorders;
  • EEG

Valproate-induced hyperammonemic encephalopathy (VHE) is an unusual complication characterized by a decreasing level of consciousness, focal neurological deficits, cognitive slowing, vomiting, drowsiness, and lethargy. We have thoroughly reviewed the predisposing factors and their screening, the biochemical and physiopathological mechanisms involved, the different treatments described, and those that are being investigated. Etiopathogenesis is not completely understood, although hyperammonemia has been postulated as the main cause of the clinical syndrome. The increase in serum ammonium level is due to several mechanisms, the most important one appearing to be the inhibition of carbamoylphosphate synthetase-I, the enzyme that begins the urea cycle. Polytherapy with several drugs, such as phenobarbital and topiramate, seems to contribute to hyperammonemia. Hyperammonemia leads to an increase in the glutamine level in the brain, which produces astrocyte swelling and cerebral edema. There are several studies that suggest that treatment with supplements of carnitine can lead to an early favorable clinical response due to the probable carnitine deficiency induced by a valproate (VPA) treatment. Development of the progressive confusional syndrome, associated with an increase in seizure frequency after VPA treatment onset, obliges us to rule out VHE by screening for blood ammonium levels and the existence of urea cycle enzyme deficiency, such as ornithine carbamoyltransferase deficiency. Electroencephalography (EEG) is characterized by signs of severe encephalopathy with continuous generalized slowing, a predominance of theta and delta activity, occasional bursts of frontal intermittent rhythmic delta activity, and triphasic waves. These EEG findings, as well as clinical manifestations and hyperammonemia, tend to normalize after VPA withdrawal.